Hail, Keith
- When
- August 14, 5:13 AM MST
- Where
- Keith County, 3.64 mi E of Ogallala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.130, -101.650
A couple of storms developed across the northwest Sandhills. The storms then become severe as they moved southward across portions of western and southwestern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A couple of storms developed across the northwest Sandhills. The storms then become severe as they moved southward across portions of western and southwestern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 4:38 AM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 638 AM CDT Sat Aug 14 2021 .SHORT TERM...(Today through Sunday) Issued at 353 AM CDT Sat Aug 14 2021 Noisy northwest flow pattern is underway across the cntl and nrn High Plains. Some of the models appear to be over-forecasting the shower and thunderstorm chances today through Sunday. The upper level support for rain appears to be very weak and other than a dryline across the Panhandle, no discernable sfc focus is shown in any of the models. The POP forecast leans on the short term model blend which is on the dry side of the forecast envelop. It suggested mostly isolated POPs today and tonight, and nearly dry conditions Sunday. This forecast is wetter than the RAP model but drier than the NAM and HRRR models. Rain chances this afternoon will rely on sfc heating. A weak warm front and low level jet are the primary forcing tonight. Note the RAP model shows 1000-2000 J/KG of elevated CAPE this afternoon and tonight and a 30kt 500mb jet will be hanging out across wrn Nebraska. This is the basis for the SPC marginal severe weather threat. If not for the isolated storm coverage, this risk could be a category higher according to SPC. The temperatures forecast uses the short term blend plus bias correction. The strong 30-40kt low level jet and increasing moisture supports lows in the 60s tonight. Highs in the 80s to lower 90s are in place today and Sunday. Barring significant storm coverage tonight, the slight warming aloft Sunday supports highs a few degrees warmer than today. .LONG TERM...(Sunday night through Friday) Issued at 353 AM CDT Sat Aug 14 2021 South winds continue through Wednesday and in combination with a developing long wave trof across the nrn High Plains, deep moisture will be in place for a potential significant rain event either Wednesday night or Thursday. The ECM is slower than the GFS and GEM. The rain forecast leans on the latter two models for chance POPs Wednesday night. The models are in very good agreement warming temperatures aloft at h500mb to around -5C Wednesday and the deep southwesterly flow to 300mb would seem to reduce the hail and wind damage threat. Nonetheless, this system is of interest to SPC. Otherwise, a very modest warming trend should prevail through Wednesday as h850mb temperatures warm only slightly. The models are warming temperatures at h700mb to 14C-15C during this time but the moist southerlies below this level will probably hold down mixing heights. High pressure from western Canada will move in Thursday or Friday should cool highs back into the 80s by Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 637 AM CDT Sat Aug 14 2021 Isolated thunderstorms are possible through the morning across southwest Nebraska. No impacts are expected to KLBF this morning. A better chance of thunderstorms arrives this evening across much of north central Nebraska. Some hail and gusty winds may be possible with these storms. In addition, heavy rainfall may cause additional reductions in visibility at both terminals in the evening. Thunderstorms end by mid-evening giving way to a return to VFR conditions across central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 333 AM CDT Sat Aug 14 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-150845- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 333 AM CDT Sat Aug 14 2021 /233 AM MDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Thunderstorms are possible across much of north central Nebraska this afternoon and evening. Strong to briefly severe storms are possible of producing hail and strong winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Near daily thunderstorm chances are possible through Friday. Severe risk remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 509 AM MDT Sat Aug 14 2021 NEZ057-058-141200- Perkins NE-Keith NE- 509 AM MDT Sat Aug 14 2021 ...A strong thunderstorm will impact portions of northwestern Perkins and southwestern Keith Counties through 600 AM MDT... At 509 AM MDT, Doppler radar was tracking a strong thunderstorm near Lemoyne, or near Ogallala, moving southeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ogallala, Lemoyne, Roscoe, Kingsley Dam and Lake View Campground. This includes the following highways... Highway 61 between mile markers 77 and 102. Highway 92 between mile markers 133 and 138. Interstate 80 in Nebraska between mile markers 120 and 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4118 10194 4131 10177 4115 10147 4096 10172 TIME...MOT...LOC 1109Z 314DEG 8KT 4120 10179 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 AM CDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HAIL 2 N OGALLALA 41.16N 101.72W
08/14/2021 U0.75 INCH KEITH NE PUBLIC
REPORT VIA MPING.
&&
BROWNThe North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
13 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978610, 978611, 978780, 978781, 978782, 978784, 978785, 978786, 978787, 979275, 979278, 978779, 979276, 979277.